A 15-Year-old female presents to the hospital 4 hours after ingestion of her diabetic father’s medication following a family dispute. Her family is unable to account for 75 x 5 mg glipizide and 29 x 500 mg metformin tablets. On arrival, she is vomiting and appears anxious and slightly sweaty with Glasgow Coma Score of 14/15. Her vital signs are pulse rate 90 bpm, blood pressure 110/75 mmHg, respiratory rate 18/min, and temperature of 36.8 C. A bedside blood glucose level is 54 mg/dl.
What’s the immediate threat to life for this patient?
What’s the mechanism of action of sulfonylurea medications, and how is it problematic in the management in toxicity?
What are the antidotes for sulfonylurea toxicity?
What’s concerning about metformin toxicity? What is the name of the syndrome that can develop in overdose and how it is managed?
With respect to the ingestion of a potentially toxic amount of sulfonylureas, the immediate threat to life for this patient is hypoglycemia with potential progression to seizures and coma. This patient requires an IV line and administration of a bolus of 50 ml of 50% dextrose solution for correction of hypoglycemia and administration of another medication of minimize recurrent hypoglycemia.
Glipizide is one of many sulfonylurea oral hypoglycemic agents. It exerts its effect by stimulating insulin release from the beta islet cells of the pancreas. All sulfonylureas inhibit ATP-sensitive K+ channels. This inhibition increases the membrane potential and depolarizes the cell. A subsequent influx of extracellular calcium ions through voltage-dependent calcium channels Occurs. An increase in the free intracellular calcium level is the signal, or “second messenger,” that triggers exocytosis and the release of insulin. Furthermore, there’s a synergy between the action of sulfonylurea potassium channel inhibition and glucose. These agents cause profound hypoglycemia with onset within few hours of ingestion. Additionally, due to their mechanism of action, administration of dextrose, although necessary to reverse hypoglycemia, can cause further release of insulin, resulting in recurrent hypoglycemia.
Metformin is another oral hypoglycemic agent in the biguanide class (along with phenformin). It acts by increasing cellular insulin sensitivity. Biguanides may be more appropriately classified as antihyperglycemic agents rather hypoglycemic since hypoglycemia is almost never reported with therapeutic use. Hypoglycemia is occasionally reported in overdose, but this is typically in the settine of severe academia and hypotension. Additional effects of Metformin include reducing gluconeogenesis, augmenting peripheral glucose uptake, and decreasing fatty acid oxidation.
The so-called MALA or metformin-associated lactic acidosis is the most feared sequelae of metformin toxicity. Lactic acidosis doesn’t necessarily follow well-defined dose-response relationship and so is difficult to predict. It’s thought to be more likely following large overdose or where impairment in renal function decreases normal excretion of the drug (why you hold metformin after contrast administration).
Under normal conditions, gluconeogenesis consumes pyruvate through pyruvate carboxylase. Biguanides inhibit pyruvate carboxylase, thereby causing pyruvate to accumulate. Increased amounts of pyruvate are then converted to lactate via lactate dehydrogenase. Conversely, Biguanides also inhibit conversion of lactate back to pyruvate for use in gluconeogenesis. As the intracellular PH is decreased and hydrogen ions are accumulated, Pyruvate carboxylase and dehydrogenase are inhibited, causing further lactic acidosis (Fig. 1).
Fig 1 Pyruvate Metabolism
Investigations should include the routine screening ECG, acetaminophen, and aspirin. Blood glucose level should be checked every hour. In the setting of metformin overdose, serum electrolyte, creatinine, and lactate are indicated.
In the case of metformin ingestion, the patient should be observed for 8-9 hours with serial electrolytes, gas, and lactate prior to discharge. If acidosis or GI symptoms develop, Patient should be admitted to the ICU.
The absorption of both drugs is usually complete by 1 hour. Therefore the risks of administrating activated charcoal outweigh the benefits. Furthermore, rapidly developing hypoglycemia can produce decreased mental status, which put the patient at risk of aspiration of activated charcoal and pneumonitis.
Techniques of enhanced elimination are not useful in the management of sulfonylurea overdose.
Hemodialysis may enhance the elimination of metformin but it’s unclear with the current literature if HD is of benefit. Peters et a. failed to demonstrate decreased mortality with HD among patients that met criteria for MALA. However, the severity of the illness among their dialyzed subjects was higher.
Metformin is highly water-soluble and minimally protein bound and has molecular weight less than 5oo DA. These factors contribute to its ability to be dialyzed. However it has a large volume of distribution. Therefore, an intentional acute overdose is likely to benefit most from HD. Medical literature provides some rough guidance for the use of HD in Metformin toxicity (Table 1).
Therefore HD should be strongly considered in case of development of lactic acidosis following metformin overdose. Sodium bicarbonate infusion should be initiated in the meantime to maintain PH and hemodynamic stability. Central line, IVF and vasopressors are indicated to maintain MAP and organ perfusion.
Table 1 – Indication for HD
Critically ill patients
PH < 7.1
Failure of supportive care
Fluid overload state
Though dextrose is the antidote for sulfonylurea overdose, maintaining euglycemia by continues infusion of concentrated dextrose is problematic. As suggested previously, glucose administration stimulates further insulin release and rebound hypoglycemia and may require administration of excessive volume and osmolar loads.
Octreotide, a synthetic peptide analog of somatostatin, binds to G protein-coupled somatostatin-2 receptors in pancreatic beta-cells, resulting in decreased calcium influx and inhibition of insulin secretion. It is the antidote of choice for sulfonylurea overdose. It decreases the frequency and amount of dextrose needed to maintain euglycemia.
There are no antidotes for metformin overdose.
Mechanism of action of Sulfonylurea
Mechanism of action of Octreotide
Patient needs to be admitted to the ICU in the setting of Sulfonylurea overdose. Serum glucose should be monitored frequently (every hour) with treatment of dextrose and octreotide and 16-24 hours after their cessation.
Patient with metformin overdose should be monitored with serial basic metabolic panels, PH, and lactate level.
Admitting team should be aware of the rebound hypoglycemia in case of sulfonylurea overdose and development of lactic acidosis and renal failure in Metformin overdose.
Clinical progress for the above patient:
Patient is given initially 50 ml of 50% dextrose and it was followed by an infusion of 10% dextrose with hourly bedside blood sugar monitoring. Patient presented to a remote hospital that is 2 hours flight time from regional base hospital. The hospital didn’t stock octreotide. The patient had another hypoglycemic episode while awaiting transfer and a bolus of 50 ml 50% dextrose is administered. The transfer team did present and administered 50 ug of octreotide prior the patient was flown to the regional hospital where octreotide infusion at 25 ug/h was commenced. Laboratory investigations revealed normal electrolytes and serum bicarbonate. The dextrose infusion was discontinued and she remained asymptomatic and euglycemic. The octreotide infusion was ceased at 8 am the following day and maintained normal blood sugars over the ensuing 24 hours.
- Seizure control
- Correct hypoglycemia
- Correct hyperthermia
- Resuscitation antidote
- Supportive care and monitoring
Removal of exposure/washing
- Screening- ECG, Acetaminophen, ASA
- Specific: for example, Phenytoin, Valproic acid, Phenobaribital, etc
- Removal of exposure/washing
- Whole bowel irrigation
- Multi dose charcoal
- Hemodialysis /Hemoperfusion
- Antidote-Toxin specific
SoderstromJ, MurrayL, Daly FF, Little M. Toxicology Case of the Month: oral hypoglycaemic overdose. Emerg Med J. 2006 Jul;23(7):565-7
Gul M, Cander B, Girisgin S, Ayan M, Kocak S, Unlu A. The Effectiveness of Various Doses of Octrotide for Sulfonyluea-Induced Hypoglycemia after Overdose. Adv Ther 2006 Nov-Dec;23(6):878-84
Kathryn T. Kospec. Michael j. Kowalski. Metformin-Associated lactic Acidosis (MALA): Case Files of the Einstein Medical Center Medical Toxicology Fellowship. J. Med. Toxicol. (2013) 9.61-66. Doi 10.1007
S.A. AL-Abri, S. Hayashi, K. L. Thoren, K. R. Olson. Metformin Overdose-Induced Hypoglycemia in the Absence of Other Anitdiabetic Drugs. Clinical Toxicology (2013), 51, 444-447
The Poison Review
Written by: Yamen Nackoud, MD PGYIII
Reviewed by: Andrew Moonian, MD PGYIII
Edited by: Andrew King, MD Assistant Professor of Clinical Medicine, Wayne State University